Rip Current, St. Johns
- When
- July 19, 12:01 AM EST to 11:59 PM EST
- Where
- St. Johns forecast zone
- Reported by
- Fire Department/Rescue
The St. Johns Lifeguards reported 15 rip current rescues in the St. Augustine Beach area.
Increased upper level dynamics over an unstable and moist airmass triggered scattered strong afternoon thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Increased upper level dynamics over an unstable and moist airmass triggered scattered strong afternoon thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 18, 9:09 PM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 1009 PM EDT FRI JUL 18 2014 ...LATE NIGHT COASTAL SHOWERS POSSIBLE AGAIN... .UPDATE...THE EAST COAST SEA BREEZE SPARKED A FEW SHOWERS AND TSTORMS ACROSS THE FORECAST AREA THIS EVENING...WITH A LONE STORM SITTING OVER NORTHERN CLINCH COUNTY DUMPING AROUND 3-4 INCHES OF RAINFALL WITHIN A COUPLE HOURS PER VAX STORM TOTAL RAINFALL ESTIMATE. JAX REFLECTIVITY INDICATED VERY LIGHT RETURNS EAST OF THE FIRST COAST...WHICH COULD BE INDICATIONS OF ANOTHER CONVERGENT BAND SETTING UP. SHORT TERM MODEL GUIDANCE INCLUDING THE NMM AND SREF SUGGEST VERY LOW 10-20% PROBABILITIES OF SHOWERS IMPACTING COASTAL LOCATIONS GENERALLY FROM 06-15Z SAT...AND BASED ON THIS MORNINGS TRENDS AND SYNOPTIC PATTERN WITH SHALLOW MOISTURE TRAPPED BELOW 950 MB...UPDATED THE FORECAST TO REFLECT THIS SCENARIO WITH LOW COASTAL RAIN CHANCES AFTER 12Z. THE CONVERGENT BAND THAT WAS TRYING TO FORM OFFSHORE THIS EVENING MAY END UP LIFTING NWD TONIGHT WITH THE BEST CONVERGENCE FOCUSED ALONG THE SE GA COAST EARLY SAT MORNING AS THE SFC FRONT APPROACHES FROM THE W...BUT FOR NOW JUST INDICATED LOW 20% CHANCES ALONG THE ENTIRE COASTLINE UNTIL TRENDS ARE BETTER RESOLVED. ALSO CONTINUED WITH A LOW 20% CHANCE OF PASSING SHOWERS NEAR THE ALTAMAHA RIVER BASIN THROUGH THE NIGHT ASSOCIATED WITH PRE-FRONTAL CONVECTION. ELSEWHERE...MID AND HIGH DEBRIS CLOUDS SPILLING OVER A DIRTY MEAN LAYER RIDGE AXIS OVER THE EASTERN GULF WILL TRAVERSE OVERHEAD TONIGHT WHICH WILL LIMIT SIGNIFICANT FOG DEVELOPMENT. HOWEVER...WITH LOCALLY HEAVY RAINFALL NEAR THE COAST THIS MORNING AND ONSHORE FLOW...CONTINUED WITH PATCHY FOG DEVELOPMENT GENERALLY ACROSS COASTAL COUNTIES AND ALONG THE ST JOHNS RIVER BASIN AS TEMPS FALL INTO THE LOW 70S INLAND TO MID/UPPER 70S TOWARD THE RIVER BASIN AND COAST. THE 00Z JAX SOUNDING SHOWED MOST MOISTURE TRAPPED BELOW 950 MB...WHICH COULD SUPPORT A LOW CLOUD DECK FORMING THROUGH THE NIGHT ESPECIALLY NEAR THE COAST. && .AVIATION...PREVAILING VFR CONDITIONS EXPECTED AS MID AND HIGH CLOUDS PASS OVERHEAD THROUGH MIDNIGHT. WITH HEAVY RAINFALL AT CRG THIS MORNING ADVERTISED MVFR BY 07Z AND TEMPO IFR THROUGH SUNRISE. BASED ON PERSISTENCE...ALSO ADVERTISED TEMPO IFR AT VQQ. SHORT TERM MODELS SUGGESTED COASTAL SHOWERS DEVELOPING AGAIN...AND INCLUDED VCSH AT CRG AND SSI BETWEEN 15-16Z. && .MARINE...LIGHT ONSHORE FLOW 10 KTS OR LESS WILL PREVAIL TONIGHT WITH SEAS 2-4 FT. LATE NIGHT COASTAL SHOWERS POSSIBLE, RIP CURRENTS: MODERATE RISK OF RIP CURRENTS POSSIBLE AGAIN ON SATURDAY WITH PERSISTENT ONSHORE FLOW. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 89 72 89 / 20 40 40 60 SSI 75 84 74 84 / 10 20 20 30 JAX 72 89 73 88 / 10 30 30 40 SGJ 75 86 74 85 / 10 30 30 30 GNV 71 89 72 87 / 20 40 40 50 OCF 72 90 72 88 / 20 30 30 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ENYEDI/ZIBURA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1012 PM EDT FRI JUL 18 2014 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-191000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1012 PM EDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY SATURDAY AFTERNOON AND EVENING INLAND. THUNDERSTORM CHANCES INCREASE ON SUNDAY THROUGH NEXT WEEK. SOME OF THE STORMS MAY CONTAIN STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 16:31 UTC.
1 rip current, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
The St. Johns Lifeguards reported 15 rip current rescues in the St. Augustine Beach area.
A 19 year old male was struck by lightning sitting in a chair inside an outdoor tent about 2 miles WSW of Palm Coast. The victim has to be resuscitated and hospitalized due to injuries from the lightning strike at least 6 days after the strike.
A tree fell on a shed on Hardy Street. The cost of damage was unknown, but estimated for the event to be included in Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532689, 532687, 532688.